Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 236, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 5, 2003, 8:06 PM CDT for Marion County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 8:06 PM CDT (01:06 UTC)
- Expired
- May 5, 2003, 8:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marion County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 2:35 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1677 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 21.9
The text
As transmitted, in the capitals the NWS used until 2016.
165 WUUS54 KBMX 060106 SVRBHM ALC093-060145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 806 PM CDT MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN NORTHWEST ALABAMA * UNTIL 845 PM CDT * AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BEXAR...MOVING EAST AT 50 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BEAR CREEK... HACKLEBURG...HAMILTON...WESTON AND WHITEHOUSE. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3434 8816 3408 8819 3412 8765 3432 8764 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:56 PM CDT, 6 hours 10 minutes earlier.
Area forecast discussion, May 5, 1:56 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 156 PM CDT MON MAY 05 2003 VERY LITTLE CHANGES EXPECTED THIS WEEK. UNSTABLE AND MOIST ATMOSPHERE WILL WAIT FOR AFTERNOON TEMPS TO OVERCOME THE INVERSION... THEN ISOLATED TO SCATTERED STORMS WILL POP. THIS SHOULDNT BE A PROBLEM WITH AFTERNOON TEMPS EXPECTED TO RANGE FROM THE MID 80S TO NEAR 90 THROUGH THE EXTENDED. THERE IS ONE DAY WHERE I WONT MENTION ISOLATED STORMS...AND THATS THURSDAY. ALL OTHERS WILL HAVE STORM WORDING OF SOME TYPE. BHM 71 84 70 87/ 70 50 30 40 MGM 72 87 71 91/ 40 40 30 30 .BHM...NONE.
Hazardous weather outlook, May 5, 3:28 PM CDT, 4 hours 38 minutes before
ALZ011>015-017>050-052300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 328 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... ALABAMA CONTINUES TO REMAIN IN A VERY WARM AND UNSTABLE AIRMASS THIS AFTERNOON...WITH THUNDERSTORMS MOVING WEST TO EAST GENERALLY ALONG AND NORTH OF INTERSTATE 20. AREAS GENERALLY ALONG AND NORTHWEST OF AN ALICEVILLE...TO TUSCALOOSA...TO JASPER LINE... ARE UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON THROUGH THE EVENING HOURS. ALL OTHER COUNTIES ...EXCEPT FAR SOUTHEAST...SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM ARE UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS THE REMAINDER OF THE AFTERNOON THROUGH THE EVENING HOURS ALSO. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE THROUGH THE EVENING HOURS...AS THE AIRMASS WILL CONTINUE TO REMAIN VERY UNSTABLE DUE TO DAYTIME HEATING INFLUENCES. KEEP TUNED TO LOCAL TELEVISION...RADIO...AND NOAA WEATHER RADIO THE REMAINDER OF THIS AFTERNOON AND TONIGHT FOR UPDATES ON THIS DANGEROUS WEATHER SITUATION. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... MORE THUNDERSTORMS ARE POSSIBLE JUST ABOUT EVERY DAY THROUGH SUNDAY...AS ALABAMA REMAINS IN A WARM AND UNSTABLE AIR MASS. THE COVERAGE AND SEVERITY OF EACH DAYS THUNDERSTORMS WILL BE LARGELY INFLUENCED BY WHAT HAPPENS THE DAY BEFORE. SO THERE REMAINS A RELATIVELY LOW DEGREE OF CONFIDENCE ON THE DETAILS OF WHICH DAYS ARE MORE FAVORED TO RECEIVE SEVERE WEATHER THAN OTHERS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING CONDITIONS THIS AFTERNOON AND TONIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 5, 7:33 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM HUBBERTVILLE AL WIND DAMAGE
05/05/03 FAYETTE A FEW TREES DOWN ON HWY
129. REPORTED BY FAYETTE
COUNTY 911.
0705 PM 3 N CURRY AL FUNNEL CLOUD
05/05/03 WALKER SPOTTED ON WALKER AND
WINSTON COUNTY LINE ON
HWY 257 AT DUNCAN BRIDGE.
PUBLIC REPORT.
0708 PM OAKMAN AL FUNNEL CLOUD
05/05/03 WALKER SPOTTED IN OAKMAN OFF OF
HWY 69. REPORTED BY THE
FIRE DEPARTMENT.
0720 PM HAMILTON AL 0.25 IN HAIL
05/05/03 MARION PEA SIZE HAIL REPORTED BY
MARION COUNTY EMA.
0725 PM JASPER AL 1.75 IN HAIL
05/05/03 WALKER GOLFBALL SIZE HAIL.
REPORTED BY THE PUBLIC.Local storm report, May 5, 7:54 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM CURRY AL WIND DAMAGE
05/05/03 WALKER NUMEROUS TREES DOWN AT
SMITH LAKE. REPORTED BY
HAM RADIO OPERATOR.
0752 PM MOUNT OLIVE AL 1.00 IN HAIL
05/05/03 JEFFERSON QUARTER SIZE HAIL.
REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:09 PM CDT | Tornado Warning | BMX | Walker | 36 min |
| May 5, 7:24 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair | 36 min |
| May 5, 7:24 PM CDT | Tornado Warning | BMX | Jefferson | 51 min |
| May 5, 7:25 PM CDT | Tornado Warning | BMX | Jefferson | 50 min |
| May 5, 8:03 PM CDT | Tornado Warning | BMX | Calhoun | 27 min |
| May 5, 8:06 PM CDT | Tornado Warning | BMX | Cleburne | 24 min |
| May 5, 8:16 PM CDT | Tornado Warning | BMX | Jefferson | 29 min |
| May 5, 8:25 PM CDT | Tornado Warning | BMX | Cleburne | 35 min |
| May 5, 8:27 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 63 min |
| May 5, 8:53 PM CDT | Flash Flood Warning | BMX | Jefferson | 4 hr |
| May 5, 10:03 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 27 min |
| May 5, 10:39 PM CDT | Flash Flood Warning | BMX | Blount, Calhoun, St. Clair | 4 hr |
| May 5, 11:32 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 58 min |
| May 6, 12:25 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 65 min |
| May 6, 1:40 AM CDT | Flash Flood Warning | BMX | Marion | 3 hr |
| May 6, 9:54 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 66 min |
| May 6, 11:00 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 30 min |
| May 6, 11:11 AM CDT | Flash Flood Warning | BMX | Cherokee | 3 hr |
| May 6, 11:12 AM CDT | Tornado Warning | BMX | Blount | 18 min |
| May 6, 11:38 AM CDT | Tornado Warning | BMX | Etowah | 37 min |
| May 6, 12:05 PM CDT | Tornado Warning | BMX | Cherokee | 40 min |
| May 6, 1:42 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 48 min |
| May 6, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 23 min |
| May 6, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 61 min |
| May 6, 6:56 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.